Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 178, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2020, 3:50 PM CDT for Christian County, Greene County, Missouri. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 3:50 PM CDT (20:50 UTC)
- Expired
- May 24, 2020, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Christian County, MO, Greene County, MO
The radar
The Springfield radar (KSGF), 18 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:50 PM CDT | HAIL 1 | 3 Wsw Galloway, MO | CORRECTS PREVIOUS HAIL REPORT FROM 3 WSW GALLOWAY. MOSTLY PENNY TO SOME QUARTER SIZE HAIL. |
| May 24, 3:51 PM CDT | HAIL 0.75 | 2 Nw Fremont Hills, MO | REPORT FROM MPING: PENNY(0.75 IN.). |
| May 24, 3:51 PM CDT | HAIL 1 | 3 Wsw Galloway, MO | MOSTLY PENNY TO SOME QUARTER SIZE HAIL. |
| May 24, 3:58 PM CDT | HAIL 0.75 | 2 Sw Galloway, MO | REPORT FROM MPING: PENNY (0.75 IN.). |
| May 24, 4:03 PM CDT | HAIL 0.88 | 2 N Nixa, MO | NICKEL SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1654 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505
WUUS53 KSGF 242050
SVRSGF
MOC043-077-242130-
/O.NEW.KSGF.SV.W.0178.200524T2050Z-200524T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
350 PM CDT Sun May 24 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
North central Christian County in southwestern Missouri...
Eastern Greene County in southwestern Missouri...
* Until 430 PM CDT.
* At 350 PM CDT, a severe thunderstorm was located near Nixa, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield... Nixa...
Ozark... Strafford...
Fair Grove... Fremont Hills...
Bassville... Turners...
Galloway...
This includes Interstate 44 between mile markers 77 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3704 9334 3742 9325 3742 9309 3741 9308
3727 9308 3699 9323
TIME...MOT...LOC 2050Z 203DEG 27KT 3709 9326
HAIL...1.00IN
WIND...60MPH
$$
Wise1 follow-up statement
973
WWUS53 KSGF 242128
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
428 PM CDT Sun May 24 2020
MOC043-077-242137-
/O.EXP.KSGF.SV.W.0178.000000T0000Z-200524T2130Z/
Christian MO-Greene MO-
428 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHRISTIAN AND
EASTERN GREENE COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3704 9334 3742 9325 3742 9309 3741 9308
3727 9308 3699 9323
TIME...MOT...LOC 2127Z 203DEG 27KT 3734 9313
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:23 PM CDT, 27 minutes earlier.
Area forecast discussion, May 24, 3:23 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Springfield MO 323 PM CDT Sun May 24 2020 .SHORT TERM...(This evening through Monday) Issued at 157 PM CDT Sun May 24 2020 Scattered thunderstorms have started to develop as convective temperatures have been reached. Initial development has been focused mainly near and east of U.S. 65 on the edge of a weak 850 mb jet. Coverage should quickly increase this afternoon as cold pools begin to spread out and kick up new updrafts. Instability and moisture profiles favor a Marginal Risk for a few strong to severe storms into early this evening. Locally damaging wind gusts and hail up to the size of quarters will be possible with the strongest updrafts. We will also have to monitor for localized flash flood potential for areas that receive multiple storms. The good news is that these storms should move NNE at around 15-20 knots, thus residence time of a single cell over a given location should not be too long. Storms will then begin to decrease in coverage later this evening with the loss of daytime heating. Short range models do indicate that weak isentropic upglide will be present over the region overnight. Thus, we cannot rule out a few elevated storms. Perhaps the best chance of storms overnight will be over western Missouri and southeastern Kansas as short wave energy approaches from the southwest. Lows tonight will once again be in the middle to upper 60s. For Memorial Day, a deep upper level trough will slowly migrate east across the Plains, with the 500 mb axis stretching from central North Dakota to west Texas by 00Z Tuesday. That aforementioned short wave trough to our southwest will track up into eastern Kansas by Monday morning. Scattered showers and thunderstorms are therefore expected during the morning hours, especially west of U.S. 65. Thunderstorm potential should then increase along and east of the U.S. 65 corridor in the afternoon as convective temperatures are approached and potential outflow works into that region. There will again be a Marginal Risk for a few strong to severe storms, especially if storm coverage remains somewhat limited until afternoon. Memorial Day highs should be a bit cooler than what we have seen the past few days with more in the way of cloud cover expected. .LONG TERM...(Monday Night through Sunday) Issued at 157 PM CDT Sun May 24 2020 That main upper level trough axis will move very little through midweek with energy closing off over Texas and the main westerlies retreating to the U.S./Canadian border. Showers and thunderstorms will remain possible at times for much of the week with the upper level shear axis in the vicinity and a low-level jet occasionally nosing north into the region. We will have to continue monitoring the hydro situation given the wet antecedent conditions. The National Blend of Models, GEFS plumes, and CIPS analogs continue to advertise high probabilities of widespread 1-3" rainfall amounts across the region from tonight through Friday. The highest amounts should generally be near and west of the U.S. 65 corridor. Locally higher amounts will certainly be possible given relatively high precipitable water values. Global models and ensembles then advertise that shear axis finally beginning to shift east of the region by next weekend. This would support conditions finally drying out. Temperatures for most of the week will be near normal, although convective trends and cloud cover will certainly play roles in eventual high temperatures on a daily basis. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1222 PM CDT Sun May 24 2020 Scattered to numerous showers and thunderstorms are expected from this afternoon into early this evening. Local MVFR and IFR conditions are expected with storms along with gusty and erratic winds. The potential for thunderstorms will continue later tonight and Monday morning, although coverage should be less. We therefore covered this potential with PROB30 groups. Outside of thunderstorms, surface winds will remain out of the south with some gusts over 20 knots this afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Schaumann
Hazardous weather outlook, May 24, 3:33 PM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 333 PM CDT Sun May 24 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 333 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. DISCUSSION... Scattered to numerous thunderstorms will continue this afternoon and persist into early this evening, especially near and east of the Highway 65 corridor. A few storms may produce locally damaging wind gusts and hail up to the size of quarters. Frequent lightning and locally heavy rainfall are also expected with this activity. There is a limited risk for localized flash flooding. Additional showers and thunderstorms will be possible later tonight, mainly across southeastern Kansas and western Missouri. Cloud to ground lightning and locally heavy rainfall will be the primary potential hazards late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Occasional thunderstorms are expected for much of the week. A few strong to marginally severe storms are possible on Memorial Day, mainly near and west of the Highway 65 corridor. Rainfall amounts of 1 to 3 inches are expected this week, with locally higher amounts possible. This will lead to the potential for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, May 24, 2:55 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Springfield MO 255 PM CDT Sun May 24 2020 MOZ057-069-242030- Camden MO-Miller MO- 255 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLER AND NORTHEASTERN CAMDEN COUNTIES UNTIL 330 PM CDT... At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near Osage Beach, moving northeast at 20 mph. Penny size hail and wind gusts in excess of 40 mph will be possible with this storm. Locations impacted include... Lake of The Ozarks State Park... Lake of The Ozarks... Osage Beach... Lake Ozark... Linn Creek... Tuscumbia... Bagnell... Brumley... Ulman... Freedom... Kaiser... LAT...LON 3796 9262 3804 9274 3833 9254 3820 9230 TIME...MOT...LOC 1955Z 221DEG 17KT 3805 9262 Rothstein
Special weather statement, May 24, 2:59 PM CDT, 51 minutes before
Special Weather Statement National Weather Service Springfield MO 259 PM CDT Sun May 24 2020 MOZ095-103-104-242030- Taney MO-Christian MO-Stone MO- 259 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHRISTIAN... NORTHWESTERN TANEY AND EAST CENTRAL STONE COUNTIES UNTIL 330 PM CDT... At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near Silver Dollar City, or near Branson, moving northeast at 10 mph. Nickel size hail and wind gusts of up to 50 mph will be possible with this storm. Locations impacted include... Branson... Merriam Woods... Bull Creek... Branson West... Chestnutridge... Walnut Shade... LAT...LON 3664 9330 3671 9339 3692 9325 3681 9301 TIME...MOT...LOC 1959Z 223DEG 9KT 3670 9329 Rothstein
Special weather statement, May 24, 3:14 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Springfield MO 314 PM CDT Sun May 24 2020 MOZ057-069-242100- Camden MO-Miller MO- 314 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLER AND NORTHEASTERN CAMDEN COUNTIES UNTIL 400 PM CDT... At 314 PM CDT, the public reported a strong thunderstorm with penny size hail and wind gusts up to 50 mph near Osage Beach, moving northeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lake of The Ozarks State Park... Lake of The Ozarks... Osage Beach... Lake Ozark... Linn Creek... Tuscumbia... Brumley... Ulman... Freedom... Kaiser... PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3799 9259 3807 9270 3835 9247 3818 9225 TIME...MOT...LOC 2014Z 226DEG 13KT 3809 9258 Rothstein
Local storm report, May 24, 3:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 2 SW CAMDENTON 37.99N 92.77W
05/24/2020 M0.75 INCH CAMDEN MO PUBLIC
PENNY SIZE HAIL WITH 50 MPH WIND GUST.
&&Special weather statement, May 24, 3:38 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
338 PM CDT Sun May 24 2020
MOZ090-095-242130-
Greene MO-Christian MO-
338 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 430 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ozark, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Southeastern Springfield... Nixa...
Ozark... Rogersville...
Fremont Hills... Turners...
Linden... Galloway...
Selmore...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3701 9333 3724 9321 3723 9306 3709 9306
3695 9323
TIME...MOT...LOC 2037Z 217DEG 13KT 3708 9323
WiseLocal storm report, May 24, 3:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 2 SW NIXA 37.02N 93.31W
05/24/2020 E0.75 INCH CHRISTIAN MO PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
CKRThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:35 PM CDT | Special Weather Statement | SGF | Stone | 25 min |
| May 24, 2:55 PM CDT | Special Weather Statement | SGF | Miller | 35 min |
| May 24, 2:59 PM CDT | Special Weather Statement | SGF | Taney | 31 min |
| May 24, 3:14 PM CDT | Special Weather Statement | SGF | Miller | 46 min |
| May 24, 3:38 PM CDT | Special Weather Statement | SGF | Christian | 52 min |
| May 24, 3:47 PM CDT | Areal Flood Advisory | SGF | Stone, Taney | 4 hr |
| May 24, 3:57 PM CDT | Special Weather Statement | SGF | Christian | 48 min |
| May 24, 4:01 PM CDT | Special Weather Statement | SGF | Stone | 44 min |
| May 24, 4:03 PM CDT | Special Weather Statement | SGF | Miller | 42 min |
| May 24, 4:25 PM CDT | Special Weather Statement | SGF | Webster | 50 min |
| May 24, 4:32 PM CDT | Special Weather Statement | SGF | Camden | 43 min |
| May 24, 4:36 PM CDT | Flash Flood Warning | SGF | Taney | 3 hr |
| May 24, 4:37 PM CDT | Special Weather Statement | SGF | Christian | 38 min |
| May 24, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 26 min |
| May 24, 5:04 PM CDT | Special Weather Statement | SGF | Greene | 41 min |
| May 24, 5:20 PM CDT | Areal Flood Advisory | SGF | Christian, Greene, Stone | 5 hr |
| May 24, 6:25 PM CDT | Special Weather Statement | SGF | Douglas | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.